Many prescription and nonprescription medicines and supplements can cause headaches. A few examples are:
Often, if you stop taking the medicine or take a smaller dose, your headache will go away. If you suspect your headache is caused by a prescription medicine, talk with your doctor about your side effects. Do not stop taking the medicine until you have spoken with your doctor.
Think about whether nonprescription medicines, alcohol, or caffeine are causing your headache. Try limiting the use of these to see if your headache goes away. Use caution with alternative therapies. Some alternative therapies may cause headaches. Talk to your doctor about any alternative therapies you are using.
Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches. A pain medicine may work for a limited period of time, but as the effect wears off, the headache returns, often worse than it was before. The person then takes more pain medicine, the effects again wear off, and the headache returns (rebound headache). Medicines that can cause rebound headaches include:
If you think your headache may be caused by a nonprescription medicine and you feel you need to continue taking it, talk with your doctor.
Last Revised: April 17, 2012
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.